Alert archive / California / Wind Advisories in 2016

Wind Advisory 11, NWS Phoenix, AZ

May 19, 2016

NWS Phoenix, AZ issued this wind advisory at May 19, 2016, 2:17 PM PDT. It took effect at May 20, 2016, 12:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 19, 2016, 2:17 PM PDT (21:17 UTC)
In effect from
May 20, 2016, 12:00 PM PDT
Expired
May 21, 2016, 12:00 AM PDT
In force
12 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted.

797 
WWUS75 KPSR 192117
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST THU MAY 19 2016

CAZ030>033-201230-
/O.NEW.KPSR.WI.Y.0011.160520T1900Z-160521T0500Z/
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...THE SALTON SEA
217 PM PDT THU MAY 19 2016

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 10 PM PDT FRIDAY. 

* AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA INCLUDING
  JOSHUA TREE NATIONAL PARK, PORTIONS OF THE SALTON SEA, THE IMPERIAL
  VALLEY, AND AREAS NEAR THE COLORADO RIVER VALLEY.

* TIMING...WIND ADVISORY POSTED BETWEEN NOON AND 10 PM PDT FRIDAY.

* WINDS...INCREASING AFTERNOON SOUTHWEST WINDS 20 TO 30 MPH WITH
  GUSTS TO 40 MPH.

* IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE AREAS OF
  DENSE BLOWING DUST, AND SUDDEN WIND GUSTS AND CROSS WINDS
  HAZARDOUS TO VEHICULAR TRAFFIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
4 follow-up statements
696 
WWUS75 KPSR 200953
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
253 AM MST FRI MAY 20 2016


CAZ030>033-202230-
/O.CON.KPSR.WI.Y.0011.160520T1900Z-160521T0500Z/
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...THE SALTON SEA
253 AM PDT FRI MAY 20 2016

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PDT
THIS EVENING...

* AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA INCLUDING
  JOSHUA TREE NATIONAL PARK...PORTIONS OF THE SALTON SEA...AND IMPERIAL
  VALLEY.

* TIMING...THIS AFTERNOON AND EVENING. 

* WINDS...SOUTHWEST WINDS INCREASING 20 TO 30 MPH WITH GUSTS TO 40
  MPH.

* IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE AREAS OF
  DENSE BLOWING DUST...REDUCED VISIBILITIES...AND SUDDEN WIND GUSTS
  WITH CROSS WINDS HAZARDOUS TO HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
407 
WWUS75 KPSR 202110
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
210 PM MST FRI MAY 20 2016

CAZ030>033-210500-
/O.CON.KPSR.WI.Y.0011.000000T0000Z-160521T0500Z/
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...THE SALTON SEA
210 PM PDT FRI MAY 20 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA 
  INCLUDING JOSHUA TREE NATIONAL PARK...PORTIONS OF THE SALTON 
  SEA...AND IMPERIAL VALLEY. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...SOUTHWEST WINDS INCREASING 20 TO 30 MPH WITH GUSTS TO 
  40 MPH. 

* IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE AREAS OF
  DENSE BLOWING DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND
  CROSS WINDS HAZARDOUS TO HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
599 
WWUS75 KPSR 210456
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
956 PM MST FRI MAY 20 2016

...GUSTY WINDS IN IMPERIAL COUNTY......JOSHUA TREE NATIONAL
PARK...AND THE LOWER COLORADO RIVER VALLEY DIMINISHING THIS
EVENING...

CAZ030>032-210600-
/O.EXP.KPSR.WI.Y.0011.000000T0000Z-160521T0500Z/
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN
956 PM PDT FRI MAY 20 2016

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

GUSTY WEST WINDS CONTINUED TO SLOWLY TAPER OFF ACROSS PORTIONS OF
IMPERIAL COUNTY...JOSHUA TREE NATIONAL PARK...AND THE LOWER COLORADO
RIVER VALLEY THIS EVENING...AND AS OF 10 PM THEY HAD FALLEN BELOW
WIND ADVISORY CRITERIA. ALTHOUGH WIND GUSTS MAY STILL EXCEED 30 MPH
AT TIMES THROUGH MIDNIGHT...AND IN VERY ISOLATED SPOTS APPROACH
ADVISORY CRITERIA...OVERALL THEY WILL DIMINISH DURING THE NIGHTTIME
HOURS AND AS A RESULT THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

MOTORISTS ACROSS IMPERIAL COUNTY...JOSHUA TREE NATIONAL PARK...AND
THE LOWER COLORADO RIVER VALLEY SHOULD DRIVE WITH CAUTION OVERNIGHT
AND BE ALERT FOR SUDDEN SHIFTING CROSSWINDS OR REDUCTIONS IN
VISIBILITY DUE TO BLOWING DUST.

$$

CAZ033-210700-
/O.NEW.KPSR.DU.Y.0010.160521T0456Z-160521T0700Z/
/O.EXT.KPSR.WI.Y.0011.000000T0000Z-160521T0700Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
956 PM PDT FRI MAY 20 2016

...BLOWING DUST ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. 

* AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA 
  INCLUDING JOSHUA TREE NATIONAL PARK...PORTIONS OF THE SALTON 
  SEA...AND IMPERIAL VALLEY. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...FALLING BELOW 1 MILE AT TIMES.

* IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE 
  AREAS OF DENSE BLOWING DUST...REDUCED VISIBILITIES...WITH 
  SUDDEN GUSTS AND CROSS WINDS HAZARDOUS TO HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

&&

$$
002 
WWUS75 KPSR 210704
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
1204 AM MST SAT MAY 21 2016


CAZ033-210900-
/O.EXP.KPSR.DU.Y.0010.000000T0000Z-160521T0700Z/
/O.EXP.KPSR.WI.Y.0011.000000T0000Z-160521T0700Z/
/O.NEW.KPSR.DU.Y.0011.160521T0704Z-160521T0900Z/
/O.NEW.KPSR.WI.Y.0012.160521T0704Z-160521T0900Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
1204 AM PDT SAT MAY 21 2016

...BLOWING DUST ADVISORY IN EFFECT UNTIL 2 AM PDT EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING.
A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN
EFFECT UNTIL 2 AM PDT EARLY THIS MORNING. 

* AFFECTED AREA...SOUTHWEST IMPERIAL COUNTY INCLUDING INTERSTATE 8
  WEST OF EL CENTRO.

* TIMING...TONIGHT THROUGH 2 AM 

* WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...FALLING BELOW 1 MILE AT TIMES.

* IMPACTS...STRONG GUSTY WINDS HAVE PRODUCED AREAS OF BLOWING
  DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND CROSS WINDS
  HAZARDOUS TO HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 19, 9:30 AM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 19, 9:30 AM PDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
930 AM MST THU MAY 19 2016

.SYNOPSIS...
Dry weather will return to most of Arizona and southeast California
today with only isolated showers along the Mogollon Rim and far
eastern Arizona during the afternoon hours. Another large Pacific
disturbance will move into the western states through the end of the
week, lifting north of Arizona over the weekend. This system will
bring breezy and cooler than normal temperatures back to the region.

&&

.DISCUSSION...
Upper level low has moved off well to the east of Arizona leaving
behind a relatively dry and subsident northwesterly flow aloft. 12z
plot data depicted anticyclonic flow across Arizona with 20-30m
height rises. Moisture values were still elevated however, with PWAT
values at 0.87 inches at San Diego and 0.75 inches at Tucson. Surface
dewpoints over the lower deserts were mostly in the 40s at 8 am. IR
imagery showed sunny skies area wide. Guidance remains consistent in
calling for a short wave upper ridge to settle across the desert
southwest today ahead of a deeper low developing along the nrn CA and
PAC NW coast. The only threat for any precip over the area today will
be across the higher terrain of southern Gila County, mainly east of
Globe, where lingering low level moisture and very minimal CAPE
values will allow for around a 10 percent chance of afternoon
thunderstorms. Otherwise we can expect sunny skies today along with
warming high temperatures; Phoenix will climb into the low to mid 90s
with an official forecast high of 94 for Phoenix Sky Harbor airport.
Current forecast looks to be in good shape and no updates needed.

.PREVIOUS DISCUSSION...
Early morning WV satellite imagery depicts
one shortwave trough ejecting east through central NM while as
stronger upstream negative PV anomaly deepens into the Pacific NW. In
between, the local forecast area will enjoy a brief respite of
shortwave ridging today where H5 heights hovering near 576dm yield
temperature readings not terribly far from the seasonal average.
Residual moisture around the H7 layer may support a few showers along
the Rim and through the White mountains this afternoon; however, any
convective elements through far eastern Gila County will be fighting
a lack of synoptic scale ascent and could not get too enthusiastic
over rainfall chances in this area.

The aforementioned secondary upstream system will continue to
amplify through the weekend with heights aloft reaching 2 to 3
normalized standard deviations below normal while propagating from
northern CA into the Great Basin. Ahead of a channeled 120+kt jet
streak cutting through southern NV, a steepening pressure gradient
will force strengthening wind fields in the middle and lower
troposphere while steady height falls promote deeper daytime
mechanical mixing. Models are in very good agreement suggesting 30-
35kt winds within the H8-H7 layer Friday afternoon/evening along and
behind a tight lower level theta-e/frontal boundary slicing into
southeast CA.

While these speeds are not extraordinary in a holistic sense,
seasonally for the middle/end of May speeds in this range for these
pressure levels extend towards the 99th percentile (though not
nearly as extreme as points throughout northern AZ/S NV/UT where 40-
45kt winds will be common). Interrogation of numerical guidance and
high resolution model output indicates the strongest winds through
SE CA late Friday afternoon approaching advisory criteria, but
likely only really experiencing the full wind gust brunt over ridge
tops and through terrain gaps. Have added the mention of blowing
dust in this region though forecast speeds may not generate
extensively dense dust, but rather more local dust channels and
lofted diffuse dust. Of somewhat more concern is an elevated fire
danger, especially through parts of the Colorado River valley though
uncertainty regarding fuel conditions precludes a watch at this
point; however, have mentioned an elevated danger in the appropriate
forecast products.

By the end of the weekend, the primary cold core will lift northeast
into the central/northern high plains leaving the SW Conus under
quasi-zonal/marginally cyclonic flow. With the downstream flow over
the eastern United States largely blocked by an omega-type pattern,
a general troughing-like pattern will remain stuck over the West. A
vast majority of operational and ensemble models forecast only low
amplitude waves passing into the Great Basin, so there is little
hope for appreciable moisture return into the forecast area.
However, the good news is H5 heights will continue to oscillate
around a 572-582dm range through at least the first half of the week
equating to very comfortable late May temperatures in a slightly
below normal category. Even 4-7 days in advance, model spread is
fairly low yielding good confidence in this welcome forecast.

&&

.AVIATION...
South-Central Arizona including KPHX...KIWA and KSDL...
No aviation concerns today as skies will remain mostly clear with
only a few mid to high clouds. Winds will remain near or below 10
knots through the TAF period, following normal diurnal directional
trends.

Southeast California/Southwest Arizona including KIPL and KBLH...
Confidence is high that the next low pressure system moving into the
region today will bring gusty winds to both TAF sites. At KIPL winds
will remain out of the southeast near 10 knots through the morning
before switching to a more southwest direction this afternoon around
00Z. Winds will remain around 15-25 Kts with higher gusts up to 30
Kts until midnight when speeds begin to decrease. At KBLH, there
will be south winds near 10 knots through this afternoon. Around
19Z, the winds will switch to a more southwest direction and remain
near 15-20 knots with gusts up to 25 kts. Winds will lighten by this
evening around 03Z. Skies will remain mostly clear with good
visibilities over both TAF sites.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Saturday through Wednesday...By Saturday the low pressure system
quickly moves east, shifting the strongest winds to South-Central
Arizona. Winds, however, will not be as strong as Friday, ranging
between 10 to 20 mph with locally higher gusts. Sunday through
Wednesday winds will remain near or below 10 to 15 mph with typical
upslope gustiness. Minimum humidity values through the period will
remain in the low to mid teens.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...CB
PREVIOUS DISCUSSION...MO
AVIATION...Percha
FIRE WEATHER...Hernandez/CB

Nearby

Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.